Delaware, 2011

Excessive Heat and Heat in Delaware, June 8 to 9, 2011

June 8 to 9, 2011 · NWS PHI · 4 events in 4 counties and zones

Unseasonably hot weather for early June culminated on the 9th with high temperatures in the upper 90s and afternoon heat indices of around 105F in Delaware. While high temperatures were nearly the same on the 8th, humidity levels were higher on the 9th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Unseasonably hot weather for early June culminated on the 9th with high temperatures in the upper 90s and afternoon heat indices of around 105F in Delaware. While high temperatures were nearly the same on the 8th, humidity levels were higher on the 9th. A cold front that triggered strong to severe thunderstorms during the night of the 9th moved through the state during the first half of the day on the 10th and lowered both temperature and humidity levels. There were a couple of heat related illnesses throughout the state. Fans were distributed in Dover (Kent County). The highest temperatures included 99 degrees in Dover (Kent County) and 97 degrees at the New Castle County Airport and Georgetown (Sussex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 8, 2:40 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 2:40 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 AM EDT WED JUN 8 2011

.SYNOPSIS...
A BERMUDA HIGH PRESSURE SYSTEM WILL CONTINUE TO EXPAND ACROSS THE
AREA TODAY THROUGH THURSDAY. A COLD FRONT IS EXPECTED TO MOVE
THROUGH THE AREA FRIDAY AND STALL NEAR OR JUST SOUTH OF THE REGION
ON SATURDAY. ANOTHER COLD FRONT SHOULD MOVE THROUGH THE AREA ON
SUNDAY FOLLOWED BY HIGH PRESSURE BUILDING IN FROM THE WESTERN
GREAT LAKES ON MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
THE LATEST MCS THAT DEVELOPED ACROSS THE GREAT LAKES WAS AGAIN
POORLY DEPICTED BY THE 00Z MODELS. THE SYSTEM IS RAPIDLY FALLING
APART ATTM ACROSS ERN LAKE ERIE. THE DEBRIS CLOUDINESS WILL BE
ACROSS THE AREA THIS MORNING. IT MAY HINDER TEMPERATURES FOR
AWHILE...BUT THE BASIC PLAN OF THE FCST FOR EXCESSIVE HEAT
CONTINUES. FLAGS FOR HEAT WILL CONTINUE AS BEFORE. HIGHS WILL BE
IN THE LOW TO MID 90S NORTH AND MID TO UPPER 90S SOUTH AND METRO
AREAS. HEAT INDICES WILL BE IN THE UPPER 90S TO LOW 100S IN MANY
AREAS. USE COMMON SENSE IN THE HEAT AND TAKE FREQUENT BREAKS IF
YOU HAVE TO WORK OUTSIDE TODAY.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
VERY UNCOMFORTABLE CONDITIONS FROM TONIGHT INTO THURSDAY NIGHT AS
EXCESSIVE HEAT AND INCREASING HUMIDITY CONTINUES. UPPER HEIGHTS
BUILD THRU TONIGHT AND THEN BEGIN TO RETREAT A BIT. LOWS TONIGHT
IN THE LOW TO MID 70S ACROSS THE SRN AREAS AND UPPER 60 TO LOW 70S
UP NORTH. HIGHS ON THU WILL BE SIMILAR TO TODAY'S VALUES. HUMIDITY
VALUES WILL BE INCREASING THROUGH THURSDAY. MOSTLY DRY WEATHER
EXPECTED TONIGHT AND THU MORNING.

CHCS FOR SHOWERS/TSTMS INCREASE LATER THU AND REMAIN INTO FRI AS
THE UPPER RIDGE WEAKENS AND A FRONTAL SYSTEM MOVES ACROSS THE
AREA. THERE IS A SLGT CHC FOR SVR WEATHER ACROSS THE NRN COUNTIES
PER THE SWODY2 OUTLOOK. TEMPERATURES WILL BE BACK CLOSER TO NORMAL
FRI WITH HIGHS MOSTLY IN THE 80S BEHIND THE COLD FRONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE SURFACE FRONT SLOWS AS IT MOVES SOUTH FRIDAY EVENING...AS THE
SHORT WAVE PUSHING IT ALONG SHEARS OUT TO THE NORTHEAST. WITH THE
MID LEVEL FLOW BECOMING QUASI ZONAL...THE SOUTHERN PROGRESSION OF
THE FRONT COULD STALL LATER FRIDAY NIGHT. THE FRONT COULD ACT AS A
FOCUS FOR SHOWERS...AS THE BEST INSTABILITY COULD BE SOUTH OF THE
AREA.

THE FRONT SHOULD BECOME STALLED ON A LINE STRETCHING FROM KPIT
THROUGH KHGR TO KSBY BY SATURDAY MORNING. THE HIGH NOSING DOWN FROM
QUEBEC WILL SHIFT EAST...EASING THE COOL AIR DAMMING SCENARIO. WITH
THE MID LEVEL FLOW TRYING TO BACK TO THE SOUTHWEST...OVERRUNNING OF
THE SURFACE FRONT BECOMES A BETTER POSSIBILITY. WITH THIS IN
MIND...THE BEST CHANCE OF SHOWERS (AND POSSIBLE ELEVATED
THUNDERSTORMS) WILL INCREASE SATURDAY AFTERNOON AND LAST INTO
SUNDAY.

MID RANGE MODELS START TO DIVERGE SUNDAY AS THE LATEST ECMWF
SUGGESTS THAT THE MID LEVEL SHORT WAVE IN THE NORTHERN STREAMS
STARTS TO CLOSE...WHILE THE LATEST GFS KEEPS IT PROGRESSIVE. AT THIS
POINT...THE FORECAST WILL LEAN TOWARD THE SLOWER AND DEEPER ECMWF
SOLUTION FOR SUNDAY...WITH WOULD RESULT IN A CLOUDIER AND WETTER
SCENARIO. FOR NOW...IT WOULD APPEAR AS THOUGH THE BEST CHANCE OF ANY
CONVECTION WOULD BE ON THE SOUTHERN EDGE OF THE MAIN CLOUD MASS
(ACROSS SOUTHERN ZONES).

THIS SYSTEM SHOULD FINALLY PUSH EAST AS THE NORTHERN STREAM CLOSES
AND PUSHES SOUTH. THIS WILL RESULT IN COOLER AND DRIER CONDITIONS
FOR EARLY NEXT WEEK...WITH HIGH PRESSURE BUILDING DOWN FROM
ONTARIO.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WE CONTINUE TO FORECAST SOME MVFR FOG OR HAZE OVER THE MORE
SHELTERED SITES CENTERED AROUND DAYBREAK TODAY, AND THEN WE FORECAST
VFR CONDITIONS INTO WEDNESDAY NIGHT. MVFR CONDITIONS MAY DEVELOP
OVERNIGHT WEDNESDAY THROUGH DAYBREAK THURSDAY IN FOG OR HAZE, AND
PATCHY IFR CONDITIONS (VISIBILITY RESTRICTIONS) AT THE MORE
SHELTERED SITES ARE POSSIBLE BUT WILL NOT BE FORECAST AT THIS TIME.
WE FORECAST MAINLY SOME HIGH CLOUDS THROUGH THE PERIOD WITH ONLY A
FEW HIGH-BASED CUMULUS DEVELOPING DURING THE AFTERNOON. WINDS SHOULD
BE WESTERLY AND PICK UP TO AROUND 10 KNOTS DURING THE DAYLIGHT
HOURS. NO SEA BREEZE REACHED ACY YESTERDAY, BUT THERE WILL BE A
GREATER LAND/SEA TEMPERATURE DISCONTINUITY TODAY. SO, DESPITE WINDS
AT LOWER LEVELS IN OPPOSITION, WE ARE FORECASTING A SEA BREEZE TO
REACH ACY DURING THE AFTERNOON.

THERE IS A CAVEAT TO ALL THIS: A CONVECTIVE SYSTEM WAS DROPPING OUT
OF CANADA AND INTO WESTERN NEW YORK STATE EARLY THIS MORNING. THE
GENERAL INDICATION OF GUIDANCE IS THAT THE SYSTEM WILL NOT REMAIN
INTACT AND/OR IT WILL PASS TO OUR WEST AS IT APPROACHES OUR
LATITUDE. WE WILL CONTINUE TO MONITOR THE SYSTEM.

OUTLOOK...
HAZY, HOT, AND HUMID CONDITIONS ARE EXPECTED THURSDAY, WITH MAINLY
MVFR CONDITIONS EARLY IN THE MORNING IMPROVING TO VFR. THERE COULD
BE SOME DIURNAL CONVECTION THURSDAY, ESPECIALLY OVER NORTHERN AND
WESTERN SECTIONS, BUT THE CHANCES ARE FAIRLY LOW. A COLD FRONT IS
FORECAST TO CROSS OUR AREA FRIDAY, BRINGING AN END TO THE OPPRESSIVE
HEAT AND HUMIDITY AT THE PRICE OF POSSIBLE MVFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
WE EXPECT SUB-ADVISORY CONDITIONS INTO THE WEEKEND. A RETURN FLOW
AROUND A BERMUDA HIGH SHOULD PERSIST INTO THURSDAY NIGHT, AND A
MARINE LAYER AND MODERATE OVERALL FLOW SHOULD COMBINE TO KEEP WINDS
BELOW 25 KT AND SEAS BELOW 5 FT. AFTER THE PASSAGE OF THE COLD
FRONT, WINDS ARE EXPECTED TO DEVELOP AN EASTERLY COMPONENT. THE
WINDS IN THE POST-FRONTAL ENVIRONMENT STILL ARE EXPECTED TO REMAIN
BELOW 25 KT. SEAS LIKELY WILL BECOME SOMEWHAT ROUGHER IN THE
EASTERLY FLOW, BUT THEY STILL ARE EXPECTED TO REMAIN BELOW 5 FT.
CONVECTION IS POSSIBLE WITH AND IN THE WAKE OF THE COLD FRONTAL
PASSAGE.

BASED ON LONG PERIOD SWELLS OF AROUND 3 FT AND A GENERAL OFFSHORE
FLOW THAT WILL BE INTERRUPTED BY A SEA BREEZE, THE RISK OF RIP
CURRENTS TODAY IS FORECAST TO BE LOW.

&&

.CLIMATE...
HOT AND HUMID WEATHER IS SLATED FOR TODAY AND THURSDAY. TEMPERATURES
COULD POTENTIALLY REACH OR EXCEED THE HIGH RECORDS FOR TODAY AND
THURSDAY. FRIDAY LOOKS LIKE IT WILL BE SLIGHTLY COOLER BUT WE HAVE
INCLUDED THOSE RECORDS AS WELL.

HERE ARE THE RECORDS FOR THE 8 CLIMATE SITES ACROSS OUR REGION FOR
WEDNESDAY THROUGH FRIDAY.

          WED             THU         FRI
          6/8             6/9         6/10
ABE     94 (1984,1939)  98 (1933)    96 (2008)
ACY     98 (1999)       98 (2008)    99 (1984)
GED     95 (2008)       97 (2008)    98 (2008)
ILG     97 (1896)       96 (1984)    97 (1964)
PHL     95 (2008,1999)  98 (1933)    98 (2008)
MPO     88 (1999)       92 (1933)    89 (1911)
RDG     95 (2005,1984)  98 (1933)    97 (2008)
TTN     98 (1899)       99 (1933)    96 (2008)

DATE OF FIRST 100 DEGREE DAY FOR OUR CLIMATE SITES

ABE...JUNE 6TH, 1925
ACY...JUNE 22ND, 1988
PHL...JUNE 5TH, 1925
ILG...JUNE 1ST, 1895
TTN...JUNE 26TH, 1952
GED...JUNE 23RD, 1988
RDG...JUNE 6TH, 1925
MPO...JULY 3RD, 1911

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THURSDAY FOR
     PAZ060>062.
     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM EDT THURSDAY
     FOR PAZ067>071.
NJ...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THURSDAY FOR
     NJZ007>010-012-013-020-027.
     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM EDT THURSDAY
     FOR NJZ015-017>019.
DE...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM EDT THURSDAY
     FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...O'HARA
SHORT TERM...GIGI
LONG TERM...HAYES
AVIATION...DELISI
MARINE...DELISI
CLIMATE...MEOLA
Hazardous weather outlook, Jun 8, 2:13 AM EST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
313 AM EDT WED JUN 8 2011

NJZ001-PAZ054-055-090715-
SUSSEX-CARBON-MONROE-
313 AM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A HOT AND HUMID AIR MASS WILL BE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A VERY HOT AND HUMID AIR MASS WILL CONTINUE ACROSS THE AREA. THERE
IS A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-012-013-020-027-PAZ060>062-090715-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-
313 AM EDT WED JUN 8 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ014-016-021>026-090715-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
313 AM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A HOT AND HUMID AIR MASS WILL BE ACROSS THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A VERY HOT AND HUMID AIR MASS WILL ENCOMPASS THE REGION ON
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-090715-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
313 AM EDT WED JUN 8 2011

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-090715-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
313 AM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat, 1 excessive heat. Local standard time, as filed.

Excessive Heat, New Castle

When
June 8, 9:00 AM EST to June 9, 7:00 PM EST
Where
New Castle forecast zone
Injuries
2 direct, 0 indirect
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Heat, Delaware Beaches

When
June 9, 9:00 AM EST to 7:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heat, Inland Sussex

When
June 9, 9:00 AM EST to 7:00 PM EST
Where
Inland Sussex forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heat, Kent

When
June 9, 9:00 AM EST to 7:00 PM EST
Where
Kent forecast zone
Injuries
2 direct, 0 indirect
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323279, 323281, 323282, 323283.